West Virginia, 2007

Hail in West Virginia, July 29, 2007

July 29, 2007 · NWS RLX · 3 events in 2 counties and zones

Late afternoon thunderstorms were able to produce a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Late afternoon thunderstorms were able to produce a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 29, 2:12 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 29, 2:12 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
312 PM EDT SUN JUL 29 2007

.SYNOPSIS...
A WEAK FRONT OVER THE AREA...AND A COUPLE OF UPPER LEVEL WAVES
PASSING THROUGH...WILL MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS
IN THE AREA THIS AFTERNOON THROUGH MONDAY.  A HIGH PRESSURE CENTER
WILL COME SAILING ACROSS THE AREA DURING THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
EXTREME NORTHERN SECTIONS NEAR CKB...EKN...AND PKB THIS AFTERNOON
AND EVENING. MODELS ARE SHOWING SFC BASED CAPE VALUES EXCEEDING 2000
J/KG MAINLY ACROSS THE NORTH AND NORTHEAST SECTIONS THIS AFTERNOON
AND EARLY EVENING. ADDITIONAL THUNDERSTORMS COULD DEVELOP ACROSS
NORTHEAST KY AND SOUTHWEST VA. STORMS WILL BE NEARLY STATIONARY
ALLOWING RAINFALL ACCUMULATIONS TO BE FROM 1 TO 2 INCHES PER HOUR.

RAINFALL ACTIVITY IS EXPECTED TO WAYNE AFTER SUNSET WITH LINGERING
SHOWERS MAINLY ACROSS THE EASTERN MOUNTAINS AND NORTHEAST COUNTIES.

SOMEWHAT COMPLICATED PICTURE FOR TODAY...WITH DYING FRONT SHIFTING
SOUTHWARD THEN LIFTING BACK NORTH...AND A PAIR OF SHORTWAVES
DROPPING THROUGH FROM NORTHWEST TO SOUTHEAST.

TEMPERATURES TONIGHT SHOULD RANGE FROM THE UPPER 60S LOWLANDS TO THE
LOW 60S HIGHER ELEVATIONS. HAVE GONE A DEGREE OR TWO WARMER THAN THE
WARMER FWC GUIDANCE. FOR MONDAY HIGHS...WENT WITH A BLEND OF MET AND
MAV WHICH DIFFER 1 OR 2 DEGREES FROM EACH OTHER.

AREAS OF FOG WILL BE POSSIBLE MAINLY OVER RIVER VALLEYS AND OVER
AREAS THAT REMAIN WET DUE TO PREVIOUS RAINFALL...ESPECIALLY IF
SKIES CLEAR SOME ALLOWING FOR RADIATIONAL COOLING OVERNIGHT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
WEAK FLOW OUT OF THE NORTHWEST WILL CONTINUE WITH VERY LITTLE CHANGE
DURING THE SHORT TERM PORTION OF THE FORECAST. WITH THIS SETUP...WE
WILL CONTINUE TO BE IN THE GRIPS OF A WARM AND HUMID AIRMASS AS A
MID AND UPPER LEVEL RIDGE PARKS ITSELF OVER THE LOWER GREAT LAKES
REGION. WHILE SURFACE CONDITIONS WILL BE RIPE FOR AIRMASS TCU
DEVELOPMENT...THE MID AND UPPER LEVELS REPRESENT A MORE STABLE
SCENARIO UNDER THE RIDGE...INCLUDING A SIGNIFICANT LACK OF MOISTURE.
LEFT A CHANCE OF SHOWERS OR A STRAY THUNDERSTORM IN THE MOUNTAINS
LATE TUESDAY EVENING...BUT KEPT THE REMAINDER OF THE SHORT TERM
DRY...FAVORING THE DOMINANCE OF THE MID AND UPPER LEVEL FEATURES.

DID NOT DEVIATE TOO MUCH FROM A BLEND OF THE MET AND MAV FOR HIGH
TEMPERATURES GIVEN THE RELATIVE AGREEMENT BY THE TWO SETS OF
GUIDANCE VALUES...AND TWEAKED FOR SOME LOCAL INFLUENCES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL RIDGE WILL FLATTEN OUT INTO A MORE ZONAL PATTERN AS THE
WEEKEND APPROACHES. WARM AND HUMID CONDITIONS WILL CONTINUE THEIR
DOMINANCE...AND WILL KEEP CONVECTION CHANCES TO A MINIMUM. SATURDAY
AFTERNOON WILL SEE A WEAK SURFACE BOUNDARY ENTER THE REGION...AND
TOUCHED THE POPS UP TO SLIGHT CHANCE WITH THE INTRODUCTION OF THIS
WEAK FORCING MECHANISM. FOR THE REMAINDER OF THE LONG TERM...ALL
EYES WILL BE ON A CLIMATOLOGICALLY STRONG SURFACE SYSTEM TREKKING
ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES REGION. THE
TRACK OF THIS LOW WILL BE VERY IMPORTANT TO THE TIMING OF FRONTAL
PASSAGE...WHICH IS BEYOND THE SCOPE OF THE LONG TERM AT THIS POINT.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MODELS INDICATE VERY UNSTABLE CONDITIONS MAINLY ACROSS THE NORTH AND
CENTRAL SECTIONS OF THE AREA...AS A SHORT WAVES MOVE ACROSS. NEAR
CLEAR SKIES THIS MORNING PROVIDED ENOUGH DIURNAL HEATING TO ENHANCE
INSTABILITY. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AND
WILL CONTINUE TO DEVELOP ACROSS THE NORTH AND NORTHEAST SECTIONS
AFFECTING CKB...PKB...AND EKN THIS AFTERNOON.  EXPECT IFR/LIFR
VISIBILITIES UNDER HEAVY THUNDERSTORMS. STORM ACTIVITY WILL NOT MOVE
MUCH ALLOWING EACH STORM TO DUMP SIGNIFICANT AMOUNT OF RAINFALL.

ADDITIONAL RAINFALL ACTIVITY COULD DEVELOP ACROSS THE SOUTHERN PARTS
OF SOUTHEAST OHIO TO AFFECT THE VICINITY OF HTS THIS AFTERNOON.
CONFIDENCE IS LOW IF THE STORMS WILL HIT THE SITE DIRECTLY SO DID
NOT MENTIONED THEM IN HTS TAF.

A SMALLER SECONDARY WAVE WILL THEN AFFECT THE NORTHERN TERMINALS
THIS EVENING.

VARIABLE CLOUDS LEAD TO AN UNCLEAR PICTURE FOR TONIGHT...BUT
ENOUGH BREAKS IN THE CLOUDS SHOULD ALLOW A FEW HOURS OF IFR FOG
AROUND 08Z-12Z FOR ALL SITES EXCEPT KBKW. KEKN WILL LIKELY DROP TO
LIFR.

12Z MONDAY THROUGH FRIDAY...MVFR/IFR CONDITIONS LATE NIGHTS INTO
EARLY MORNINGS FOR FOG ALONG RIVER VALLEYS...AND LIFR POSSIBLE AT
KEKN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...26
AVIATION...ARJ
Hazardous weather outlook, Jul 29, 2:26 AM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
326 AM EDT SUN JUL 29 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
326 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 12:57 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT SUN JUL 29 2007

WVZ031-032-291830-
TAYLOR WV-HARRISON WV-
157 PM EDT SUN JUL 29 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 157 PM EDT...A STRONG THUNDERSTORM WAS OVER SHINNSTON...AND IS
NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  ROSEMONT...MEADLAND...MCGEE AND ENTERPRISE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. THIS STORM IS ALSO CAPABLE OF
PRODUCING HEAVY RAINFALL...AND GIVEN THE STATIONARY NATURE OF THE
STORM...COULD LEAD TO MINOR FLOODING IN THE AFFECTED AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The radar

The Pittsburgh radar (KPBZ), 166 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Randolph

When
July 29, 2:39 PM EST
Where
Randolph County, Montrose
Measured
0.75 in hail
Reported by
Public
Coordinates
39.070, -79.820

Hail, Upshur

When
July 29, 3:37 PM EST
Where
Upshur County, Buckhannon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.000, -80.230

Hail, Upshur

When
July 29, 3:40 PM EST
Where
Upshur County, Buckhannon
Measured
1.25 in hail
Reported by
Public
Coordinates
39.000, -80.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38750, 38748, 38747.